Increasing incidence of diffuse alveolar hemorrhage following allogeneic bone marrow transplantation: Cryptic etiology and uncertain therapy

I. D. Lewis, T. DeFor, D. J. Weisdorf

Research output: Contribution to journalArticlepeer-review

82 Scopus citations

Abstract

Diffuse alveolar hemorrhage (DAH) is a non-infectious pulmonary complication of bone marrow transplantation (BMT) with resultant high mortality. It reportedly occurs primarily in autologous recipients. We examined the incidence of DAH in our center in order to assess potential risk factors and develop preventive strategies. Between 1991 and 1997, 23 cases of DAH occurred in 922 adult patients (2.5%) receiving BMT for hematological malignancy. Strikingly, 12 cases occurred in 1997 with the majority in recipients of allogeneic matched sibling donor stem cells. Treatment with high-dose steroids, 250 mg to 2 g/day, in 15 patients led to transient improvement in 10 patients, but 21 of the 23 patients required mechanical ventilation. Mortality was high with 17 patients (74%) dying a median of 39 days (range 22-47) post transplant; a median of 17 days post onset of DAH (range 5-34). Six patients are alive with a median follow-up of 18 months (range 12-60). No recognizable alteration in supportive care, conditioning regimen, GVHD prophylaxis or cytokine usage was associated with this striking increase in the frequency of DAH after allografting. Further follow-up is required to establish whether this increase in the incidence of DAH in allogeneic transplantation is an isolated occurrence or an ongoing problem. If indeed there is a real increase in the incidence of this complication, then efforts need to be directed towards elucidating a possible cause or risk factors. We offer the possibility that a new unidentified infection, undetected by current microbiological tests might contribute to this striking increase in DAH. These data, while not establishing a cause, suggest a markedly augmented risk of DAH in allogeneic BMT. In addition, high-dose corticosteroids have only limited efficacy as therapy for DAH after allotransplantation. Further investigation into the pathogenesis of this syndrome is essential as is prompt and immediate consideration of DAH in all patients with respiratory compromise early after BMT.

Original languageEnglish (US)
Pages (from-to)539-543
Number of pages5
JournalBone marrow transplantation
Volume26
Issue number5
DOIs
StatePublished - 2000

Bibliographical note

Copyright:
Copyright 2020 Elsevier B.V., All rights reserved.

Keywords

  • Allogeneic transplantation
  • Complications
  • Diffuse alveolar hemorrhage

Fingerprint Dive into the research topics of 'Increasing incidence of diffuse alveolar hemorrhage following allogeneic bone marrow transplantation: Cryptic etiology and uncertain therapy'. Together they form a unique fingerprint.

Cite this